treatment appears to have a more favourable impact on fat accumulation and bone
metabolism compared to therapy based on a ritonavir-boosted protease inhibitor,
according to Spanish research published in the online edition of AIDS.
The study involved 74 patients who were taking HIV therapy including
a ritonavir-boosted protease inhibitor. Approximately half were randomised to
switch to the integrase inhibitor raltegravir. Changes in body fat composition
and bone mineral density were assessed one year after randomisation and
generally favoured raltegravir.
“In our study, raltegravir showed a more neutral effect on
body fat,” write the investigators. “To our knowledge our study provides the
first published data about the effects of raltegravir on bone composition.
Patients switching…to raltegravir showed improvements in virtually all
Effective antiretroviral therapy means that many
HIV-positive patients have a near normal life expectancy.
However, HIV treatment can cause long-term side-effects, and
it is arguable that one of the most feared is the syndrome of body fat changes
known as lipodystrophy.
There are two components to lipodystrophy. The first is fat
loss, or lipoatrophy. This is associated with older drugs in the nucleoside
reverse transcriptase inhibitor (NRTI) class. The second component involves the
accumulation of visceral fat, or lipohypertrophy, especially around the trunk.
This side-effect may be caused by protease inhibitors. However, little is known
about the impact of raltegravir on body composition.
In addition, there are concerns that antiretroviral therapy
may have an impact on bone metabolism. Studies have yielded conflicting results
concerning protease inhibitor therapy and bone loss, and the effect of raltegravir
on bone metabolism has received little attention.
Therefore, between June and December 2008 investigators from
the SPIRAL clinical trial in Barcelona designed a sub-study involving 74
patients who were taking long-term virologically suppressive HIV therapy based
on a ritonavir-boosted protease inhibitor (median of 32 months).
The patients were randomised on an equal basis to either to
continue their current therapy or to switch from a protease inhibitor to
Both DEXA and CT scans were performed at baseline. These
were repeated 48 weeks later in order to assess the impact of the alternative
regimens on body composition and bone density.
A significant increase in visceral adipose tissue (p =
0.002) and total adipose tissue (p = 0.01) was seen in the patients who
remained on a ritonavir-boosted protease inhibitor.
The investigators found these outcomes “striking”, and
comment: “Despite long-term protease inhibitor use, patients continuing the
same protease inhibitor/ritonavir had a significant increase in visceral
adipose tissue and total adipose tissue after 48 weeks, suggesting that fat
changes probably continue over time with protease inhibitors/ritonavir.” They believe
these data show “a class effect of protease inhibitors on increasing abdominal
In contrast, no significant changes were seen in the
visceral fat levels of patients treated with raltegravir.
The scans also revealed the different impact of the two
regimens on bone mineral density.
There were no significant changes in the bone mineral
density of the patients who continued to take therapy based on a
ritonavir-boosted protease inhibitor.
However, total bone mineral density increased significantly
(p = 0.02), as did total hip bone mineral density (p = 0.01).
“Switching from a protease inhibitor/ritonavir to
raltegravir showed improvements in bone mineral density…while maintaining the
protease inhibitor/ritonavir showed an increase in visceral adipose tissue and
total adipose tissue,” conclude the authors.
They believe their findings could have implications for HIV
treatment strategies: “Raltegravir might be considered a safe treatment option
in certain patients, especially in the HIV-infected aging population, because
of its already known lipid effects and now because of its potential beneficial